Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
October 22, 2005

Insulin, Type 2

Question from Portugal:

My mother has had type 2 for six years. She is taking oral medications and follows a diet provided by a diabetes specialist. She is taking three Risidon (metformin), 1000 mg, per day and another pill, the name of which I do not remember, at breakfast. Her blood sugar is about 200 to 230 mg/dl [11.1 to 12.8 mmol/L] before breakfast and the doctor said my mother must start insulin to lower her blood sugar. Do you think its necessary? Are there any other options? Could she have a reaction to insulin?

Answer:

I understand your hesitancy to see your mother on insulin. It can be a therapy that causes a lot of anxiety. On the other hand, blood sugars above 200 mg/dl [11.1 mmol/L] are also a cause for anxiety. If she is already on two pills and she is not getting good control, her physician is reasonable in suggesting this therapy. It is important for her to get good education. If she monitors her blood sugar regularly, understands the issues giving insulin, and can be supported in her treatment, she also stands to benefit from this treatment intervention. Hopefully, this will make her sugars better and she will feel better. It is always a possibility that low sugars may result with insulin therapy. However, as part of her training, she can be instructed what to look for, and use her home monitoring, to avoid bothersome reactions.

JTL